Respiratory Illness and Vaping
August 20, 2019
The Centers for Disease Control and Prevention (CDC) is providing consultation to health departments about clusters of pulmonary illnesses linked to e-cigarette use, “vaping” or “dabbing”(vaping marijuana oils, extracts or concentrates), primarily among adolescents and young adults. Between June 28, 2019 and August 15, 2019, 94 possible cases of severe lung illness associated with “vaping” were reported from 14 states. At this time, Virginia does not have a confirmed case.
According to a recent Clinician Outreach and Communication Activity (COCA) Clinical Action Message, the Wisconsin Department of Health Services reported that patients presented with respiratory symptoms including cough, shortness of breath and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported include fever, anorexia, pleuritic chest pain, nausea and diarrhea. Chest radiographs showed bilateral opacities, typically in the lower lobes, and CT imaging of the chest showed diffuse ground-glass opacities, often with subpleural sparing. Evaluation for infectious etiologies was negative among nearly all patients.
All patients have reported “vaping” in the weeks to months prior to illness. Many patients also reported recent use of tetrahydrocannabinol (THC)-containing products; however, no specific product has been identified by all cases.
Please report cases of persons presenting with progressive respiratory symptoms with a history of inhalation drug use, particularly “vaping” or “dabbing”, to your local health department. If possible, inquire about the types and methods of drugs (legal or illicit) used. Additionally, clinicians are encouraged to report adverse events with e-cigarettes to the FDA’s Safety Reporting Portal at: https://www.safetyreporting.hhs.gov.
For more information please visit VDH Vaping Associated Illness.
M. Norman Oliver, MD, MA
State Health Commissioner